Hail, Trumbull
- When
- April 16, 2:20 PM EST
- Where
- Trumbull County, Mc Donald
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -80.730
Nickel sized hail was reported.
A line of thunderstorms developed across the northeastern tip of Ohio. One of the thunderstorms produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A line of thunderstorms developed across the northeastern tip of Ohio. One of the thunderstorms produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 16, 12:34 PM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
134 PM EDT Sun Apr 16 2017
.SYNOPSIS...
Low pressure across Wisconsin this morning will track east today
and take a cold front across the local area this afternoon. High
pressure will follow for Monday and Tuesday. The remainder of
the week will remain active with one system Wednesday and
another Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Just minor changes to pop, temps and sky cover trends, otherwise
forecast looks on track. Models continue to show the trough
racing eastward with convection initiating across the far
eastern part of the area. Radar shows some returns across
Ashtabula and Erie PA counties, with hints of convection
beginning near Mt. Vernon NE to Akron. Convection is expected to
clear the area by 21Z. Additional showers may develop further
west as the front moves in later this evening. Severe threat
remains minimal at this point, and agree with latest SPC outlook
update with the marginal risk just southeast of the forecast
area.
Previous discussion..No major changes to the forecast with this
update. Continuing to monitor the latest hi-res model trends
for convective development later this morning through the
afternoon. Models continue to indicate moderate destabilization
by this afternoon, with temperatures rising into the low/mid 70s
and dewpoints near 60 advecting northeast across the forecast
area. Expecting convection to develop along pre-frontal trough
feature somewhere over the area around 18Z or so, quickly moving
eastward through 21Z. Coverage should be rather scattered,
becoming slightly more widespread after 21Z as it is exiting the
forecast area to the east. Severe threat will depend on the
timing of the development and amount of destabilization. At this
point, convection along the pre-frontal trough may push east
out of the area by the time the severe threat maximizes.
Nevertheless, a low end hail and/or wind threat cannot be ruled
out at the onset of development through mid afternoon across the
eastern part of the area until the convection pushes out of the
area, despite marginal deep layer sheer around 30 kts or so.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
A few showers/storms will linger into the evening across the
southeastern half of the area, pushing east with the front.
Variably cloudy skies and slightly cooler temperatures will
follow in its wake as high pressure settles over the area for
the next two days. Will forecast mid/upper 60s both Monday and
Tuesday, but cooler along the immediate lakeshore. Depending on
the degree of clearing, may have a few of the typically colder
locations hit the upper 30s Monday night.
Tuesday night we will begin preparing for the next system in
this continued active/low amplitude pattern. Need to bring in a
chance of showers Tuesday night as the warm front lifts through.
The weakening low will cross the Great Lakes and bring a period
of showers and a few thunderstorms for Wednesday. Have
maintained the likely precip chances. Temperatures in the upper
60s to lower 70s. Front stalls across the area as low pressure
reaches west-central Illinois by Thursday morning.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
The long term begins with the GFS and ECMWF in good general
agreement showing a surface low over IA/nrn IL region with a
warm front east across northern Ohio. Have anticipated this
front to lift during the day placing the area in the warm sector
for the afternoon before the trailing cold front sweeps across
the area during the evening hours. This assumption gets high
temps into the 70s and allows for some mid day sun to break
through especially away from the lake. Will have chance pops
east half and likely pops west for prefrontal convection
sneaking in from the west during the afternoon. Will take the
likely pops east Thursday night and lower pops west. Friday
models differ more significantly with the moisture in the area
as the low moves east. The GFS brings trailing moisture into the
area...mainly northeast while the ecmwf keeps it well to the
east. Will allow for a low chance pops east half as a
compromise. Friday night we look to be between systems. Saturday
will bring chance pops back from the west as low pressure over
the central plains lifts northeast toward the Ohio Valley. Pops
go to likely Saturday night as Sunday.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
A line of showers and thunderstorms continues to develop along a
prefrontal trough over NE OH and NW PA. This will be the main
show for the day with the line moving east out of the area in a
couple of hours. Will go with a mention of T at KYNG with
showers at KCAK. Other stray showers could occur elsewhere with
the true cold front which is lagging further west. Any showers
with the front should be fairly isolated. Do expect a period of
MVFR cigs behind the front. Drier air will begin to move in
this evening and expect skies to quickly return to VFR and then
clear overnight. SW flow will become westerly all areas this
afternoon. Gusts to 30 knots will continue through late
afternoon. Speeds will diminish quickly after 00z.
OUTLOOK...Non-VFR possible Wednesday night into Thursday.
&&
.MARINE...
Will continue with small craft headlines as written beginning with
this forecast issuance west and later this morning for the remainder
of the nearshore. Winds will increase from the southwest shortly
after daybreak to 15 to 25 knots turning more westerly during the
day with the passage of a cold front. Winds will diminish quickly
this evening as weak high pressure builds in. Next significant
increase in winds takes place Tuesday night and Wednesday as low
pressure moves through the western lakes...however with the
direction beginning from the southeast and veering to the SSW
Wednesday believe any significant waves will be in the open waters
vs the nearshore. Thursday another low will move across or very near
the lake from the southwest. Winds will likely be changeable during
the day as the low moves through the region however wind speeds are
expected to remain in the 10 to 20 knot range.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
LEZ146>149.
Small Craft Advisory until 7 PM EDT this evening for
LEZ142>145.
&&
SYNOPSIS...Oudeman
NEAR TERM...Greenawalt/Oudeman
SHORT TERM...Oudeman
LONG TERM...TK
AVIATION...Kubina
MARINE...TKHazardous Weather Outlook National Weather Service Cleveland OH 425 AM EDT Sun Apr 16 2017 OHZ013-014-020>023-029>033-037-038-047-PAZ002-003-170830- Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland- Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Southern Erie- Crawford- 425 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms are likely today as a cold front moves east across the area. A few of the thunderstorms could be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>012-017>019-027-028-036-089-PAZ001- 170830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Hancock-Seneca-Huron- Wyandot-Crawford-Marion-Ashtabula Lakeshore-Northern Erie- 425 AM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Pittsburgh radar (KPBZ), 83 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691727.